Alert archive / Nebraska / Freeze Warnings in 2012

Freeze Warning 6, NWS Hastings, NE

October 5, 201222 counties in Nebraska; 4 counties in Kansas

NWS Hastings, NE issued this freeze warning at Oct 5, 2012, 3:35 PM CDT for 22 counties in Nebraska; 4 counties in Kansas. It took effect at Oct 6, 2012, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2012, 3:35 PM CDT (20:35 UTC)
In effect from
Oct 6, 2012, 1:00 AM CDT
Expired
Oct 6, 2012, 10:00 AM CDT
In force
9 hr
Issued by
NWS Hastings, NE
All 26 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 23 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this freeze warning went out at Oct 5, 12:33 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 5, 12:33 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1233 PM CDT FRI OCT 5 2012

.AVIATION...18 TAF. RADAR SHOWS SOME LIGHT RAIN AROUND THE AREA
AND THERE HAVE BEEN A FEW REPORTS OF SOME LIGHT SNOW...MAINLY TO
THE WEST/SOUTHWEST OF THE KGRI TERMINAL. EXPECTING TEMPERATURES TO
REMAIN WARM ENOUGH THAT PRECIPITATION SHOULD REMAIN RAIN IF
ANYTHING FALLS AT THE TERMINAL. HAVE KEPT VFR CONDITIONS THROUGH
THE PERIOD. CLOUDS SHOULD START TO DIMINISH LATER THIS AFTERNOON
AND INTO THE EVENING.

&&

.PREV DISCUSSION... /ISSUED 1005 AM CDT FRI OCT 5 2012/

UPDATE...TEMPERATURES HAVE WARMED FOR THE FORECAST AREA AND THE
FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE.

RADAR HAS SHOWN AN INCREASE IN THE RETURNS ACROSS THE FORECAST
AREA THIS MORNING. SO FAR CALLS HAVE INDICATED THAT IT IS MAINLY
VIRGA OR SOME LIGHT RAIN. WILL LEAVE THE FORECAST FOR LIGHT RAIN
BUT WILL HAVE TO WATCH TO SEE IF THERE IS SNOW MIXED IN. THE
MODELS HAVE TRENDED FURTHER SOUTH WITH PRECIPITATION THIS
AFTERNOON SO INCREASED POPS FURTHER SOUTH.

PREV DISCUSSION... /ISSUED 402 AM CDT FRI OCT 5 2012/

SHORT TERM...THROUGH 12Z MONDAY. OVERNIGHT UPPER AIR ANALYSIS
INDICATES A BROAD MID AND UPPER LEVEL TROUGH OVER CENTRAL
CANADA...WITH THE BASE OF THIS TROUGH EXTENDING AS FAR SOUTH AS
THE NORTHERN PLAINS. MID AND UPPER LEVEL FLOW OVER THE CENTRAL
PLAINS REMAINS QUASI-ZONAL AS A RESULT. MID AND UPPER LEVEL JET
ENERGY EXTENDS SOUTHWARD ACROSS WESTERN CANADA INTO THE
NORTHWESTERN CONUS...AND THEN EAST/SOUTHEAST ACROSS THE CENTRAL
CONUS BEFORE TURNING EAST/NORTHEAST INTO THE NORTHEASTERN CONUS. A
~70KT MID LEVEL JET STREAK IS ALSO NOTED OVER THE CENTRAL PLAINS
AS OF 00Z. INCREASED VALUES OF MID LEVEL MOISTURE...FLOWING WITHIN
THE MID LEVEL JET AXIS...IS NOTED OVER THE CENTRAL
PLAINS...HOWEVER NONE OF THIS MOISTURE IS OF A TROPICAL ORIGIN AND
DOES NOT APPEAR OVERLY IMPRESSIVE. AT THE SURFACE A RIDGE OF HIGH
PRESSURE IS NOTED MOVING INTO THE CENTRAL PLAINS FROM THE
NORTHWEST...WITH THE LOW LEVEL WIND FIELD MORE OR LESS LIGHT AND
VARIABLE AS OF 08Z.

SHORT TERM GUIDANCE SUGGESTS THE MID LEVEL JET STREAK...CURRENTLY
OVER THE AREA...WILL CONTINUE MOVING EAST TODAY. MEANWHILE...A
SECONDARY MID LEVEL JET STREAK OF ~60KTS WILL EMERGE FROM THE
CENTRAL HIGH PLAINS LATER THIS MORNING. AT THIS TIME IT APPEARS
THE RIGHT-REAR QUADRANT OF THE FIRST MID LEVEL JET STREAK WILL SET
UP OVER OUR AREA JUST AS THE LEFT-FRONT QUADRANT OF THE SECONDARY
MID LEVEL JET STREAK ALSO SETS UP OVER THE AREA. THE DIRECT
THERMAL CIRCULATION FROM THE FIRST JET STREAK...WORKING IN CONCERT
WITH THE INDIRECT THERMAL CIRCULATION FROM THE SECOND JET
STREAK...SHOULD PROMOTE AT LEAST SOME LIGHT PRECIPITATION
PRODUCTION ACROSS THE AREA TODAY...A SOLUTION WHICH IS SUPPORTED
BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC AND SREF-MEAN.
DRY CONDITIONS ARE THEN FORECAST THROUGH MUCH OF THE REMAINDER OF
THE SHORT TERM FORECAST PERIOD...WITH THE ONLY EXCEPTION BEING
DURING THE DAY SATURDAY WHEN ENOUGH MID LEVEL THERMAL ADVECTION
AHEAD OF AN APPROACHING MID LEVEL SHORT WAVE MAY BE STRONG ENOUGH
FOR LIGHT PRECIPITATION PRODUCTION ACROSS EXTREME SOUTHWESTERN
PORTIONS OF OUR CWA.

THE SURFACE HIGH...CURRENTLY APPROACHING FROM THE NORTHWEST...IS
EXPECTED TO CONTINUE BUILDING INTO THE AREA THROUGH SUNDAY
MORNING. CONTINUED LOW LEVEL COLD AIR ADVECTION WILL PROMOTE
CHILLY TEMPERATURES ACROSS THE REGION THROUGH THE NEXT FEW
DAYS...WITH AFTERNOON HIGHS GENERALLY IN THE 50S. LITTLE IN THE
WAY OF CHANGES WERE MADE TO THE INHERITED LOW TEMPERATURE GRIDS
THROUGH THE NEXT FEW NIGHTS...WHICH SEEMED TO ALREADY HAVE A GOOD
HANDLE ON THE SITUATION AND REFLECTED LATEST GUIDANCE. FOR TONIGHT
IT APPEARS LOW TEMPERATURES WILL RANGE FROM THE LOW 20S ACROSS OUR
NORTH/NORTHEAST...WITH WARMER READINGS IN THE MID 30S EXPECTED
ACROSS OUR SOUTHWEST AS THE NORTHEASTERN PERIPHERY OF MID TO HIGH
LEVEL CLOUDS OVER THE CENTRAL HIGH PLAINS OVERTAKE THE AREA. THE
COLDEST NIGHT OF THE SHORT TERM FORECAST PERIOD STILL APPEARS TO
BE SUNDAY MORNING AS THE SURFACE HIGH PUSHES NEAR/OVER THE
AREA...WITH MOST ALL LOCATIONS ACROSS THE CWA EXPECTED TO FALL
INTO THE 20S. LOW LEVEL RETURN FLOW HEADING INTO MONDAY MORNING
WILL LIKELY PRESENT SOMEWHAT WARMER OVERNIGHT LOWS...BUT LITTLE IN
THE WAY OF CLOUD COVER SHOULD PROVIDE EFFICIENT LOWER TROPOSPHERIC
COOLING WITH TEMPERATURES STILL FALLING INTO THE LOWER 30S THROUGH
MOST LOCATIONS.

THE CURRENT FROST ADVISORY...IN EFFECT FOR MUCH OF SOUTH CENTRAL
NEBRASKA THROUGH 15Z...LOOKS SPOT ON WITH TEMPERATURES AS OF EARLY
THIS MORNING IN THE MID TO UPPER 30S. INCREASING CLOUD COVER...DUE
TO THE AFOREMENTIONED INCREASING MID LEVEL JET DYNAMICS...SHOULD
HELP KEEP TEMPERATURES FROM FALLING OFF MUCH MORE THAN 4 OR 5
ADDITIONAL DEGREES...THUS PRESERVING THE NEED FOR A FREEZE WARNING
ACROSS MUCH OF SOUTH CENTRAL NEBRASKA TONIGHT. OBVIOUSLY...WILL GO
AHEAD AND LET THE FROST ADVISORY RIDE FOR THE REMAINDER OF THE
MORNING...WITH THE DAY SHIFT LIKELY ABLE TO EXPIRE THE FROST
ADVISORY LATER THIS MORNING AND THEN UPGRADE THE FREEZE WATCH TO A
FREEZE WARNING FOR TONIGHT. WITH LINGERING CLOUDS KEEPING
TEMPERATURES IN THE MID 30S ACROSS OUR SOUTH/SOUTHWEST TONIGHT AND
SUB-FREEZING TEMPERATURES ACROSS OUR SOUTH/SOUTHWEST EXPECTED
TOMORROW NIGHT...WILL ALSO KEEP THE FREEZE WATCH ACROSS OUR KANSAS
COUNTIES GOING FOR TOMORROW NIGHT...WITH THAT HEADLINE LIKELY
BEING UPGRADED TO A FREEZE WARNING WITHIN THE NEXT 24 TO 36 HOURS.

LONG TERM...MONDAY DAYTIME THROUGH NEXT THURSDAY. ONLY VERY
SUBTLE CHANGES WERE MADE TO THESE 4 DAYS VERSUS PREVIOUS FORECAST.
ALTHOUGH THE OFFICIAL FORECAST CONTINUES TO FEATURE NO RAIN
MENTION...WILL HAVE TO KEEP AN EYE A FEW PERIODS SUCH AS
TUESDAY/TUESDAY NIGHT FOR THE POSSIBLE EVENTUAL INCLUSION OF A
SLIGHT CHANCE OF LIGHT RAIN. TEMPS THROUGH THE PERIOD WILL AVERAGE
NEAR NORMAL TO SLIGHTLY BELOW NORMAL...WITH MONDAY AND THURSDAY
CURRENTLY LOOKING LIKE THE WARMEST OF THE 4 DAYS.

STARTING OFF MONDAY/MONDAY NIGHT...THE 00Z ECMWF/GFS ARE IN DECENT
AGREEMENT DEPICTING BROAD...DRY WEST-NORTHWEST FLOW ALOFT...AS THE
CENTRAL PLAINS LIES IN BETWEEN PRIMARY UPPER JET BRANCHES TO THE
NORTH/SOUTH...AND TO THE SOUTH OF A MID LEVEL SHORTWAVE TROUGH
TRACKING FROM SOUTH CENTRAL CANADA TO THE GREAT LAKES. IN THE LOW
LEVELS...THIS AFOREMENTIONED SHORTWAVE WILL DRIVE THE LEADING
EDGES OF A COLD FRONT INTO AT LEAST NORTHERN SECTIONS OF THE CWA
LATE MON NIGHT IF TIMING HOLDS...BUT AHEAD OF THIS FRONT THE
DAYTIME HOURS ARE LOOKING SEASONABLY PLEASANT WITH A SOUTHWESTERLY
WIND REGIME. HIGH TEMPS ARE CURRENTLY ADVERTISED 68-70 ALL
AREAS...AND WOULD NOT BE SURPRISED TO SEE THIS EVENTUALLY BUMPED
UP A FEW DEGREES AS TIME GOES BY. WILL HAVE TO KEEP AT LEAST A BIT
OF AN EYE ON FIRE WEATHER MONDAY AFTERNOON...BUT CURRENTLY AM NOT
FORECASTING CRITICAL CONDITIONS AS WIND SPEEDS ARE LOOKING TO
AVERAGE UNDER 20 MPH AND RH VALUES ARE CURRENTLY NO LOWER THAN THE
LOW 20S.

TUESDAY/TUESDAY NIGHT...AS MENTIONED EARLIER THIS 24 HOURS COULD
EVENTUALLY BRING A SPRINKLE/LIGHT RAIN RISK TO SOME AREAS...BUT
EVEN THIS COULD BE A STRETCH AND WILL DEFINITELY CONTINUE TO LEAVE
DRY FOR NOW. ALOFT...BOTH THE ECMWF/GFS CONTINUE TO BE IN
REMARKABLE AGREEMENT SWINGING SHORTWAVE ENERGY THROUGH THE UPPER
MIDWEST/GREAT LAKES...WHILE THE CENTRAL PLAINS REMAINS IN
SEASONABLY STRONG NORTHWEST FLOW ALOFT ON THE SOUTHWEST FLANK OF
THIS ENERGY. MEANWHILE...WELL TO THE WEST...A SLOW MOVING CLOSED
MID LEVEL LOW CENTERS OVER CA. ANY SPRINKLE/LIGHT RAIN THREAT WILL
BE TIED TO A GLANCING BLOW OF UPPER LIFT FROM FAVORABLE JET
DYNAMICS...BUT AT THIS POINT EVEN THE MORE AGGRESSIVE GFS KEEPS
QPF JUST EAST OF THE CWA. AT THE SURFACE...THE AFOREMENTIONED COLD
FRONT WILL PASS THROUGH THE CWA TUESDAY...LEADING TO AT LEAST A
SLIGHTLY COOLER DAY THAN MONDAY...AND KEPT HIGHS RANGING LOW 60S
NORTH TO UPPER 60S SOUTH. TUES NIGHT IS LOOKING LIKE THE CHILLIEST
NIGHT OF THE EXTENDED PERIOD AS HIGH PRESSURE SETTLES IN...AND
CURRENTLY HAVE LOWS WELL DOWN INTO THE 30S IN MOST NEB ZONES.

WEDNESDAY/WEDNESDAY NIGHT...MUCH OF THE SAME CONTINUES WITH DRY
WEST-NORTHWEST FLOW ALOFT OVERHEAD...BETWEEN ANOTHER GREAT LAKES
SHORTWAVE TROUGH AND THE NEARLY STATIONARY CALI CLOSED LOW.
SOUTHERLY RETURN FLOW COMMENCES AT THE SURFACE BEHIND THE
DEPARTING RIDGE AXIS...BUT DUE TO LIMITED MIXING AND A CHILLY
START TO THE DAY KEPT AFTERNOON HIGHS ONLY IN THE 62-65 RANGE.

THURSDAY...THERE ARE SUGGESTIONS OF ANOTHER BACK DOOR COLD FRONT
ENTERING THE AREA IN RESPONSE TO THE PASSAGE OF ANOTHER SHORTWAVE
TROUGH INTO THE GREAT LAKES REGION. THE ECMWF DOES DEVELOP SOME
QPF IN AN AREA OF INCREASING INSTABILITY ACROSS MAINLY
SOUTHERN/EASTERN KS...BUT FOR NOW WILL KEEP IT DRY ACROSS THE
LOCAL AREA WITH HIGH TEMPS GENERALLY 68-71.

LOOKING BEYOND THE OFFICIAL FORECAST PERIOD...THERE ARE MODEL
SUGGESTIONS OF A FAIRLY ORGANIZED LOW PRESSURE SYSTEM THAT GOOD
BRING SOME DECENT RAIN/THUNDERSTORM CHANCES AROUND SATURDAY THE
13TH...BUT THIS IS STILL QUITE AWAYS OUT AND UNCERTAINTY ABOUNDS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
     NEZ041-046>049-060>064-072>077-082>087.

KS...FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
     KSZ005>007-017>019.

&&
Hazardous weather outlook, Oct 5, 3:55 AM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
355 AM CDT FRI OCT 5 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
355 AM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT FOR MUCH OF
SOUTH CENTRAL NEBRASKA. IN ADDITION...A FREEZE WATCH IS IN EFFECT
FOR MUCH OF SOUTH CENTRAL NEBRASKA FROM LATE TONIGHT THROUGH
SATURDAY MORNING. PLEASE REFER TO THE LATEST FROST ADVISORY AND
FREEZE WATCH PRODUCTS FOR ADDITIONAL INFORMATION.

PATCHY FROST DEVELOPMENT WILL ALSO BE POSSIBLE ACROSS PORTIONS OF
NORTH CENTRAL KANSAS LATE TONIGHT THROUGH EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FREEZE WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL NEBRASKA FOR
SATURDAY MORNING. THERE IS ALSO A FREEZE WATCH...WHICH IS IN
EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING...FOR NORTH
CENTRAL KANSAS. PLEASE REFER TO THE LATEST FREEZE WATCH PRODUCTS
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:35 PM CDTFrost AdvisoryGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith12 hr

Nearby

Freeze Warnings in Nebraska, 2012Freeze Warnings in Kansas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.